Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 135, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 8, 2002, 7:29 PM MDT for Morton County, North Dakota. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2002, 7:29 PM MDT (01:29 UTC)
- Expired
- Aug 8, 2002, 8:30 PM MDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Morton County, ND
The radar
The Bismarck radar (KBIS), 38 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 7:29 PM MDT | Thunderstorm Wind 51 M | New Salem, ND | |
| Aug 8, 7:45 PM MDT | Thunderstorm Wind 52 E | Flasher, ND | Reported by a NSW cooperative observer. |
| Aug 8, 7:50 PM MDT | Thunderstorm Wind 61 E | St Anthony, ND | Reported by a NWS cooperative observer. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 5:55 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.5 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 863 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1927 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
222
WUUS53 KBIS 090129
SVRBIS
NDC059-090230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
727 PM MDT THU AUG 8 2002
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA
* UNTIL 830 PM MDT(930 PM CDT)
* AT 727 PM MDT(827 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTHWEST OF
NEW SALEM TO 14 MILES SOUTHEAST OF FLASHER...OR FROM 41 MILES WEST
OF BISMARCK TO 32 MILES SOUTH OF BISMARCK...MOVING NORTHEAST AT 25
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ST. ANTHONY AT 750 PM MDT
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
THURSDAY EVENING(1200 PM CDT THURSDAY NIGHT) FOR SOUTH CENTRAL NORTH
DAKOTA.
LAT...LON 4698 10160 4664 10131 4640 10127 4641 10066
4697 10107What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:50 PM MDT, 5 hours 39 minutes earlier.
Area forecast discussion, Aug 8, 1:50 PM MDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 250 PM CDT THU AUG 08 2002 A COLD FRONT IS MOVING EAST THROUGH A MOIST AIR MASS OVER ND. ALSO SHORT WAVES AHEAD OF AN UPPER TROUGH WILL ADD INSTABILITY TO ALREADY HIGH CAPES IN SOUTHWEST AND SOUTH CENTRAL ND THIS EVENING...AND THERE IS A CHANCE OF SUPER CELL STORMS WITH LARGE HAIL. HEAVY RAIN SEEMS THE MAIN THREAT OVER THE NORTH SINCE ETA MODEL SHOWS 1000-500 MB RH ABOVE 70 PERCENT. THE CURRENT FRONTAL POSITION EXTENDS FROM EAST OF MINOT THROUGH THE SOUTHWEST CORNER OF THE STATE. AHEAD OF THE FRONT...THUNDERSTORMS WILL TRAIN NORTH ALONG SLOWLY MOVING NORTH/SOUTH LINES TO CAUSE ANOTHER CHANCE OF HEAVY RAIN. THE MAIN UPPER TROUGH OVER WESTERN MONTANA WILL BECOME A CLOSED LOW THIS EVENING AND MOVE EAST AND BE CENTERED IN WESTERN NORTH DAKOTA FRIDAY AFTERNOON. THIS FEATURE MOVES EAST OUT OF THE REGION SATURDAY...BUT ANOTHER LARGER TROUGH DIVES SOUTHEAST INTO THE AREA SUNDAY AND MONDAY FOR A RENEWED CHANCE OF CONVECTIVE PRECIPITATION. THE REMAINING PORTION OF THE EXTENDED FORCAST WILL BE UNDER THE INFLUENCE OF NORTHWEST FLOW WITH A REDUCED CHANCE OF PRECIPITATION. .BIS...NONE. LM
In the hours before
Special weather statement, Aug 8, 4:58 PM MDT, 2 hours 31 minutes before
NDZ001-009-017-082345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 545 PM CDT (440 PM MDT) THU AUG 8 2002 ...THUNDERSTORMS WERE MOVING INTO NORTHWEST NORTH DAKOTA... AT 540 PM CDT THUNDERSTORMS WITH VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH WERE SCATTERED FROM NEAR WOLF POINT TO NEAR WIBAUX MONTANA. MOVEMENT WAS NORTHEAST AT 35 MPH. PEA SIZE HAIL WILL ALSO BE POSSIBLE WITH THESE STORMS AS THEY MOVE INTO WESTERN MCKENZIE COUNTY. TROTTERS IS IN THE PATH OF THE STORMS. THEY WILL BE MOVING NORTHEAST AND CROSSING HIGHWAY 16 IN RURAL WESTERN MCKENZIE COUNTY. IF STORMS MOVE INTO YOUR AREA MOVE INSIDE. JP MARTIN
Special weather statement, Aug 8, 5:22 PM MDT, 2 hours 7 minutes before
NDZ001-009-017-090030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 620 PM CDT (520 PM MDT) THU AUG 8 2002 ...THUNDERSTORMS WERE MOVING TOWARD WILLISTON NORTH DAKOTA... AT 620 PM CDT THUNDERSTORMS WITH VERY HEAVY RAIN AND WIND GUSTS TO 45 MPH WERE ALONG THE MONTANA AND NORTH DAKOTA BORDER...BETWEEN THE MISSOURI RIVER AND INTERSTATE 94. THEY WERE MOVING NORTHEAST AT NEARLY 40 MPH. THE STRONGEST STORM WAS 25 MILES SOUTHWEST OF WILLISTON...ALONG THE YELLOWSTONE RIVER BETWEEN FAIRVIEW AND CARTWRIGHT. THUNDERSTORMS ARE FORECAST IN THE WILLISTON AREA BETWEEN 7 AND 8 PM CDT. IN ADDITION TO THE HEAVY RAIN AND GUSTY WIND SMALL HAIL IS POSSIBLE. IF STORMS MOVE INTO YOUR AREA GET INSIDE...AWAY FROM WINDOWS. JP MARTIN
Special weather statement, Aug 8, 6:00 PM MDT, 1 hour 29 minutes before
NDZ025-037-048-051-090015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 700 PM CDT THU AUG 8 2002 ...NEW SEVERE THUNDERSTORM WATCH REPLACES OLD ONE IN A PORTION OF SOUTH CENTRAL NORTH DAKOTA... THE NEW SEVERE THUNDERSTORM WATCH 585 UNTIL MIDNIGHT CDT FOR MUCH OF SOUTHERN NORTH DAKOTA REPLACES THE PREVIOUS WATCH 584 IN STUTSMAN... EDDY...LAMOURE AND DICKEY COUNTIES. RSL
Special weather statement, Aug 8, 6:20 PM MDT, 1 hour 9 minutes before
NDZ001-009-017-090130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 720 PM CDT THU AUG 8 2002 ...THUNDERSTORMS WERE MOVING THROUGH NORTHWEST NORTH DAKOTA... AT 720 PM CDT THUNDERSTORMS WITH VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH WERE SCATTERED ALONG A LINE FROM NEAR FORTUNA...TO THE WILLISTON AREA...TO NEAR WATFORD CITY. MOVEMENT WAS NORTHEAST 35 MPH. THE STRONGEST STORM WAS 5 MILES SOUTHEAST OF WILLISTON. IN ADDITION TO THE HEAVY RAIN AND GUSTY WIND SMALL HAIL IS POSSIBLE. LIGHTNING CAN BE A KILLER...IF STORMS MOVE INTO YOUR AREA GET INSIDE...AWAY FROM WINDOWS. CROSBY...TIOGA...KEENE...AND THE WEST PART OF LAKE SAKAKAWEA ARE IN THE PATH OF THESE STORMS. JP MARTIN
Local storm report, Aug 8, 6:47 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND ...CORRECTED REPORT...
747 PM CDT THU AUG 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0741 PM 25 E HETTINGER ND 60 MPH TSTM GUST
08/08/02 ADAMS REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Aug 8, 7:18 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
818 PM CDT THU AUG 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM 25 W SELFRIDGE ND 60 MPH TSTM GUST
08/08/02 SIOUX REPORTED BY COOPERATIVE
OBSERVER.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:20 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 40 min |
| Aug 8, 6:45 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 60 min |
| Aug 8, 7:16 PM MDT | Severe Thunderstorm Warning | BIS | Emmons | 59 min |
| Aug 8, 7:55 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh | 65 min |
| Aug 8, 8:06 PM MDT | Severe Thunderstorm Warning | BIS | McLean | 54 min |
| Aug 8, 8:15 PM MDT | Severe Thunderstorm Warning | BIS | Kidder, Logan, McIntosh | 60 min |
| Aug 8, 8:57 PM MDT | Severe Thunderstorm Warning | BIS | Sheridan | 63 min |
| Aug 8, 9:37 PM MDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 53 min |
| Aug 8, 10:37 PM MDT | Severe Thunderstorm Warning | BIS | Pierce | 38 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.